Hello, thank you for contacting us with your question, your worries are entirely understandable. From the symptoms you describe it is possible you are suffering from two separate issues. As you are recovering from recent clots in your lungs although you haven’t mentioned it you are likely to be receiving anti embolic therapy such as heparin or tinzaparin, as you know the aim of this therapy is to thin the blood and prevent blood clots such as you had in your lungs, from forming. Whilst on this therapy it is not unusual to experience prolonged blood loss and/or heavy bleeding if for instance you were to cut yourself as your blood will not be clotting so quickly. Without a diagnosis as to what is causing the issue in your bowel as yet there are certain conditions that can increase the chance of bleeding from the back passage such as inflammatory disorders, ulceration and certain types of polyps. Were you not receiving blood thinners and if one of these conditions is present then you may have some light bleeding and if this is the case then it is likely that this has become a heavier form of bleeding due to the treatment you are receiving for the lung clots.
As regards the light headedness you are experiencing it would seem to suggest that you are becoming anaemic, typical signs of this are weakness, breathlessness, light headedness, dizziness, extreme tiredness and palpitations, we have also included a link to more symptoms and information about anaemia below for you to read. It is associated with the type of blood loss such as you have been experiencing and is caused by the loss of red cells carrying iron known as haemoglobin to the cells of the body. It does require a visit to the Gp where a simple blood test can be performed to diagnose its presence and treatment is usually given either as iron tablets or a blood transfusion depending on how low the haemoglobin levels have dropped and it is both easily and successfully treated.
Anaemia iron deficiency - NHS
With regard to the pain in your ribs and chest pain this may be structural related to the muscles or tendons in your chest wall however given your history it would seem sensible to rule out any further problems there and to ensure that no further clots are forming. If you haven’t already it would be best to try to see your GP this week both to discuss your chest symptoms and also the light headedness you are having. If you have seen your Gp and they have been able to perform a chest x ray or scan which has been negative for further lung problems showing and either your chest pain or bleeding become worse, for example if you begin to suffer shortness of breath, experience pain on deep breathing or cough up any blood or the bleeding from your bowel becomes heavier or doesn’t stop then it would be best to attend your nearest accident and emergency department for an immediate and thorough assessment and care.
Hopefully attending accident and emergency won’t be necessary but do bear it in mind and best of luck for your appointment at the end of March,
Answered by the Health at Hand nurses
We’re here to help you take care of your health - whenever you need us, wherever you are, whether you're an AXA PPP healthcare member or not.
Our Ask the Expert service allows you to ask our team of friendly and experienced nurses, midwives, counsellors and pharmacists about any health topic.